Kansas, 2011

Winter Storm and Winter Weather in Kansas, February 8, 2011

February 8, 2011 · NWS GID · 6 events in 4 counties and zones

For much of North Central Kansas, the heaviest snow event of the 2010-2011 winter season began during the evening hours on Monday the 7th, and lasted through much of the daytime and evening hours on Tuesday the 8th. Snowfall really got going during the pre-dawn hours on the 8th as an upper level trough and its associated strong mid-level frontogenesis set up a generally east-west snow band,…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For much of North Central Kansas, the heaviest snow event of the 2010-2011 winter season began during the evening hours on Monday the 7th, and lasted through much of the daytime and evening hours on Tuesday the 8th. Snowfall really got going during the pre-dawn hours on the 8th as an upper level trough and its associated strong mid-level frontogenesis set up a generally east-west snow band, which gradually sunk south across the area during the day. Already by sunrise, reports of 2-5 inches of snow were common, and additional snow during the day pushed storm totals into the 4-6 inch range across most of Phillips, Smith and Jewell Counties, and higher amounts of 6-9 inches across parts of Rooks, Osborne and Mitchell Counties. Specifically, a sampling of storm total amounts ranged from 5 inches at Ionia, 7.4 inches near Plainville, and up to 9 inches at Beloit. The area narrowly missed higher amounts of 10-15 inches that targeted parts of Central Kansas. Although winds were not overly strong during this event, northeasterly gusts of at least 20-25 MPH were not uncommon, resulting in plenty of drifting in areas of heavier snowfall due to its dry, powdery nature. In addition, in terms of daytime high temperatures, the 8th ended up being the coldest day of the winter for most of North Central Kansas, with most places only topping out between 3-5 degrees above zero. When factoring in winds, wind chill temperatures of -10 to -20 were common throughout this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 7, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 7, 11:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1119 PM CST MON FEB 7 2011

.AVIATION...06Z TAF. SNOW WILL FALL DURING THE FIRST 4 TO 6 HOURS
OF THE TAF PERIOD WITH THE SNOW RAPIDLY DIMINISHING THEREAFTER AS
DRY AIR WORKS ITS WAY IN FROM THE NORTHEAST AS THE SURFACE RIDGE
BUILDS IN. MVR TO IFR CONDITIONS ARE EXPECTED INTITIALLY...WHICH
MAY DROP AT TIMES TO LIFR...WITH VFR CONDITOINS EXPECTED THE MAJORITY
OF THE DAY ON TUESDAY. WINDS WILL BE FROM A NORTHEAST DIRECTION
INITIALLY...TRANSITIONING NORTHERLY THEN NORTHWEST BY THE END OF
THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 641 PM CST MON FEB 7 2011/

DISCUSSION...UPDATED THE FORECAST TO START THE ADVISORY HEADLINES
ABOUT 4 HOURS EARLIER AND INCREASES CHANCES OF SNOWFALL IN GENERAL
FOR TONIGHT.

PREV DISCUSSION... /ISSUED 242 PM CST MON FEB 7 2011/

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY...THE MAIN FORECAST
CONCERNS WILL BE SNOW AMOUNTS AND WIND CHILLS.  AFTERNOON WATER
VAPOR SATELLITE IMAGERY SHOWS A SERIES OF WAVES DROPPING SOUTHEAST
THROUGH THE INTERMOUNTAIN WEST.  AT THE SURFACE...HIGH PRESSURE
STRETCHED FROM NORTH DAKOTA...SOUTHWARD INTO PARTS OF EASTERN
NEBRASKA...WHILE A TROUGH WAS NOTED FROM EASTERN NEW MEXICO INTO
CENTRAL WYOMING.  THE SHORT TERM MODELS HAVE COME INTO RELATIVELY
GOOD AGREEMENT REGARDING THE WEATHER EXPECTED ACROSS THE FORECAST
AREA OVER THE NEXT 24 TO 36 HOURS.  THE UPPER LEVEL ENERGY WILL
CONTINUE TO MOVE SOUTHEAST TONIGHT...WHICH WILL HELP SURFACE LOW
PRESSURE DROP FROM PARTS OF WYOMING INTO THE TEXAS/OKLAHOMA
PANHANDLE REGION BY TUESDAY MORNING.  FRONTOGENESIS WILL INCREASE
THIS EVENING IN THE H85-H7 LAYER AS PER THE 07.12Z NAM WITH THE
FORCING GRADUALLY SHIFTING SOUTHWARD THROUGH THE NIGHT.  DENDRITIC
MOISTURE/VERTICAL MOTION INCREASES THROUGH LATE AFTERNOON ACROSS
WESTERN PARTS OF NEBRASKA...THEN SPREAD SOUTHEAST
TONIGHT...COVERING MUCH OF THE FORECAST AREA BY 06Z. THE MAJORITY
OF THE LIFT/FORCING SHIFTS INTO KANSAS ON TUESDAY...WITH THE
NORTHERN FRINGES LINGERING NEAR THE KANSAS/NEBRASKA BORDER ACROSS
SOUTH CENTRAL NEBRASKA.

THE QPF OUTPUT FROM THE 07.12Z NAM AND GFS IS IN VERY GOOD AGREEMENT
TONIGHT INTO TUESDAY.  IT GENERALLY SHOWS THE HIGHER QPF AMOUNTS
ACROSS THE FAR SOUTH AND WEST PORTIONS OF THE FORECAST AREA...WHERE
THEY SUGGEST JUST LESS THAN HALF AN INCH OR LIQUID IS
POSSIBLE...WHILE IN THE NORTH AND EAST PARTS OF THE FORECAST AREA
LESS THAN ONE TENTH OF AN INCH IS FORECAST.  SNOW RATIOS FROM THIS
EVENT WILL LIKELY START OFF CLOSER TO 10 OR 12-1...BUT AS THE COLDER
AIR INFILTRATES THE REGION...THOSE SHOULD RISE.  LOOKING AT THE
CARIBOU SNOW AMOUNT TOOL FROM AREA BUFR SOUNDINGS IT IS SUGGESTING
SNOW RATIOS COULD EXCEED 20-1 AT TIMES...AND THAT WILL BE A
CONCERN CONSIDERING THE QPF AMOUNTS THE MODELS ARE GENERATING IN
THE SOUTHERN PARTS OF THE FORECAST AREA. FOR NOW WILL GO WITH A
LOWER RATIO NEAR 10-1 AT THE BEGINNING OF THE EVENT...AND THEN GO
CLOSER TO 18 OR 20-1 TUESDAY MORNING. THIS EVENTUALLY YIELDS SNOW
AMOUNTS THAT WILL PUSH CLOSE TO 6 INCHES IN THE FAR SOUTHERN PARTS
OF THE CWA...WHICH WILL HAVE TO BE WATCHED SINCE THAT IS RIGHT ON
THE EDGE OF WARNING CRITERIA. FOR NOW...WILL KEEP THE WINTER
WEATHER ADVISORY IN PLACE...BUT ITS SOMETHING THAT MAY NEED TO BE
ADJUSTED.

ANOTHER CONCERN FOR TONIGHT WILL BE WIND CHILLS.  HAVE GENERALLY
GONE WITH A BLEND OF THE NAM AND GFS NUMERICAL GUIDANCE
TONIGHT...AND THAT EASILY PUSHES NORTHEAST PARTS OF THE FORECAST
AREA INTO ADVISORY CRITERIA.  SINCE SOME OF THOSE SPOTS ARE NOT
ALREADY IN THE WINTER WEATHER ADVISORY...WILL GO AHEAD AND ISSUE A
WIND CHILL ADVISORY FOR THEM TO COVER THE VERY COLD WIND CHILLS.
THE WIND CHILLS APPEAR TO IMPROVE A BIT BY TUESDAY AFTERNOON...SO
WILL RUN THE ADVISORY THROUGH 18Z TUESDAY.

TUESDAY AFTERNOON INTO TUESDAY EVENING/NIGHT SHOULD SEE THE SNOW
DIMINISHING ACROSS SOUTHERN PARTS OF THE FORECAST AREA.  THERE ARE
STILL SOME DISAGREEMENTS BETWEEN THE 07.12Z NAM AND GFS ABOUT
THIS...BUT FALL OFF QUICKLY AFTER 00Z WEDNESDAY.  WILL FOLLOW THE
GENERAL IDEA OF THE SREF...WHICH IS IN LINE WITH THE CURRENT
FORECAST.  WIND CHILLS BECOME A CONCERN AGAIN LATE TUESDAY
NIGHT...WITH MUCH OF SOUTH CENTRAL NEBRASKA HAVING VALUES FALL INTO
THE 20-25 BELOW RANGE.  WILL HIGHLIGHT THE COLD WIND CHILLS IN THE
HAZARDOUS WEATHER OUTLOOK FOR NOW...BUT COULD SEE THE NEED FOR
ANOTHER WIND CHILL HEADLINE TUESDAY NIGHT.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. COMPARED TO THE SHORT
TERM PERIOD...NOT A WHOLE LOT GOING ON DURING THIS TIME
FRAME...WITH THE PRIMARY FOCUS ON MODERATING TEMPERATURES.

STARTING OFF WED...THE LATEST RUNS OF THE NAM/GFS/ECMWF ARE IN
PRETTY DECENT AGREEMENT DEPICTING AN EXPANSIVE MID LEVEL TROUGH
ORIENTED FROM NORTHEAST-SOUTHWEST ACROSS THE CONUS...WITH THE
PRIMARY H5 VORT MAX OF INTEREST MIGRATING FROM WESTERN KS TOWARD
THE MID-SOUTH. BY 12Z...ANY SNOW FROM THE DEPARTING SYSTEM SHOULD
BE AT LEAST 1-2 ROWS OF COUNTIES SOUTH OF THE FAR SOUTHERN
CWA...PAVING THE WAY FOR A DRY DAY. HOWEVER...IT WILL START OUT
BITTERLY COLD...AS EVEN WITH NORTHWEST WINDS DECREASING TO AROUND
10 MPH...WIND CHILL READINGS ACROSS MUCH OF THE CWA WILL DIP INTO
THE -15 TO -25F RANGE THROUGH MID/LATE MORNING. ALTHOUGH A WIND CHILL
ADVISORY IS LOOKING RATHER LIKELY FROM TUES NIGHT INTO WED
MORNING...WE WILL BE HANDLING ONE THING AT A TIME AND WAIT UNTIL
THE CURRENT ROUND OF HEADLINES RUN THEIR COURSE BEFORE ADDRESSING
WED MORNING WIND CHILLS. UNDER SUNNY/MOSTLY SUNNY SKIES...TEMPS
WILL REMAIN WELL BELOW AVERAGE WEDNESDAY...WITH WEAK
MIXING...FAIRLY LIGHT BREEZES AND FRESH SNOW COVER KEEPING MOST OF
THE CWA BETWEEN 14-18F FOR HIGHS...WHICH IS QUITE SIMILAR TO PREV
FCST.

FOR THURS-FRI...THE GENERAL SYNOPTIC PICTURE FEATURES AN EVER-
EXPANDING INFLUENCE OF MID-UPPER RIDGING MOVING INTO THE CENTRAL
PLAINS FROM THE WESTERN CONUS...AND PUSHING THE LARGE SCALE
TROUGH AXIS FROM EASTERN CANADA TO THE MID-SOUTH BY FRIDAY
EVENING. WHILE SOME ADDITIONAL WEAK WAVES OF ENERGY WILL SKIRT
THROUGH/NEAR THE CWA THURS-FRI ON THE BACKSIDE OF THE TROUGH AXIS
AND IN THE EXIT REGION OF A 100KT H3 JET POKING SOUTHWARD ACROSS
THE NORTHERN PLAINS STATES...THESE SHOULD DO NOTHING MORE THAN
GENERATE PASSING PATCHES OF MID/HIGH CLOUDS WITH DRY AIR
DOMINATING THE LOWEST LEVELS. THE STRONGEST OF THESE WAVES WILL
PASS THROUGH FRI...PROMOTING SOMEWHAT BREEZY NORTHWEST WINDS
BEHIND THE ASSOCIATED SFC TROUGH AXIS. THE REAL QUESTION BOTH
THURS-FRI CENTERS ON HOW FAST A WARM-UP OCCURS. EVEN ON FRI...H85
TEMPS SHOULD STILL ONLY RECOVER INTO THE -2C TO +2C RANGE...BUT
THE WEST/NORTHWEST DOWNSLOPE LOW LEVEL FLOW BOTH DAYS SHOULD
SUPPORT A DECENT REBOUND. AS A RESULT...HAVE OPTED TO BUMP UP
HIGHS SEVERAL DEGREES BOTH DAYS...WITH MOST OF THE CWA BETWEEN
27-30 ON THURS...AND BETWEEN 39-42 ON FRIDAY. THE OBVIOUS CAVEAT
HERE WILL BE HOW MUCH INFLUENCE SEVERAL INCHES OF FRESH SNOW COVER
HAS MAINLY ACROSS THE SOUTHWEST HALF OF THE CWA...BUT TRENDS
DURING THE PAST SEVERAL WEEKS HAVE PROVEN THAT WE HAVE GENERALLY
BEEN WARMING FAIRLY EFFICIENTLY AS LONG AS THE WEST/NORTHWEST SFC
COMPONENT IS IN PLACE WITH SOME SUNSHINE.

FOR SAT-SUN...THE WARMING TREND LOOKS TO PERSIST...AS EXPANSIVE
MID/UPPER RIDGING GRADUALLY GIVES WAY TO ZONAL FLOW ALOFT AS THE
NEXT FAIRLY STRONG H5 SHORTWAVE CRASHES INTO THE NORTHWEST CONUS
TOWARD THE PLAINS. STILL EXPECTING NOTHING MORE THAN SOME PASSING
MID/HIGH CLOUDS BOTH DAYS...AND THE 12Z ECMWF DEPICTS H85 TEMPS
JUMPING UP INTO THE +8-13C RANGE. ALTHOUGH MIXING WILL LIKELY NOT
GET MUCH BEYOND H9...ONCE AGAIN THE WARMING SIGNAL IS CLEAR. RAISED
HIGHS FOR SAT GENERALLY 4-7 DEGREES FROM PREV FCST...AND RAISED
SUNDAY 2-3 DEGREES ALTHOUGH LIGHT SFC FLOW SUNDAY SHOULD DIMINISH
A BIT OF THE DOWNSLOPE WARMING EFFECT. THIS PUTS MOST OF THE CWA
IN THE MID OR UPPER 40S ALL WEEKEND...WITH SOME LOW 50S VERY
POSSIBLE ESPECIALLY WEST OF HWY 281. THERE ARE CONTINUED CONCERNS
ABOUT THE SNOW COVER INHIBITING THE WARMUP IN THE SOUTHWEST...BUT
WILL CONTINUE TO SIDE OPTIMISTICALLY GIVEN OTHERWISE FAVORABLE
FACTORS. IF SNOW COVER DOES PROVE TO BE A GREATER OBSTACLE THAN
CURRENTLY THOUGHT...WOULD NOT BE SURPRISED TO SEE LOCATIONS NORTH
OF I-80 WARM SEVERAL DEGREES HIGHER THAN KANSAS ZONES. THE AMOUNT
OF MELTING FRI-SAT WILL GO A LONG WAY TOWARD DETERMINING WHETHER
THESE TEMPS VERIFY OVER THE WEEKEND.

SUN NIGHT INTO MONDAY...12Z ECMWF/GFS ARE IN DECENT AGREEMENT
MOVING THE AFOREMENTIONED H5 SHORTWAVE/VORT ACROSS THE PLAINS
INTO THE GREAT LAKES/OHIO VALLEY REGIONS. DESPITE SYNOPTIC
FORCING ACROSS THE CWA...THE BEST FORCING LOOKS TO REMAIN OFF TO THE
NORTH/EAST OF THE CWA IN CLOSER PROXIMITY TO THE ENTRANCE REGION
OF AN H3 JET. ALTHOUGH SOME LIGHT PRECIP CANNOT BE RULED
OUT...WILL KEEP THINGS DRY FOR NOW GIVEN IT IS DAY 7 AND EVEN THE
GFS ENSEMBLE POPS ARE QUITE UNIMPRESSIVE AT THIS POINT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
     NEZ046-060>063-072>077-084>087.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NEZ082-083.

     WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR NEZ039>041-
     047>049-064.

KS...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Feb 7, 3:01 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
301 PM CST MON FEB 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
301 PM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT TONIGHT FOR
LOCATIONS GENERALLY ALONG AND SOUTHWEST OF A LINE FROM LOUP
CITY...TO AURORA...TO GENEVA NEBRASKA...INCLUDING NORTH CENTRAL
KANSAS. PLEASE REFER TO THE ADVISORY PRODUCT FOR FURTHER DETAILS.

A WIND CHILL ADVISORY IS IN EFFECT TONIGHT FOR LOCATIONS GENERALLY
ALONG AND NORTHEAST OF A LINE FROM ORD...TO CENTRAL CITY...TO YORK
NEBRASKA. PLEASE REFER TO THE ADVISORY PRODUCT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY FOR SNOW CONTINUES THROUGH TUESDAY
EVENING OR EARLY WEDNESDAY MORNING FOR LOCATIONS GENERALLY ALONG
AND SOUTHWEST OF A LINE FROM LOUP CITY...TO AURORA...TO GENEVA
NEBRASKA...INCLUDING NORTH CENTRAL KANSAS. PLEASE REFER TO THE
ADVISORY PRODUCT FOR FURTHER DETAILS.

A WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH NOON TUESDAY FOR
LOCATIONS GENERALLY ALONG AND NORTHEAST OF A LINE FROM ORD...TO
CENTRAL CITY...TO YORK NEBRASKA. PLEASE REFER TO THE ADVISORY
PRODUCT FOR FURTHER DETAILS.

FROM TUESDAY EVENING INTO WEDNESDAY MORNING...WIND CHILLS ACROSS
THE OUTLOOK AREA WILL AGAIN DROP INTO THE -15 TO -25 RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...ALTHOUGH
REPORTS OF SNOWFALL AMOUNTS ARE ALWAYS APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Phillips

When
February 8, 12:00 AM CST to 9:30 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Storm snowfall totals of 4 to 6 inches were reported across the county.

Winter Weather, Smith

When
February 8, 12:00 AM CST to 9:30 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Storm snowfall totals of 4 to 6 inches were reported across the county.

Winter Weather, Smith

When
February 8, 12:00 AM CST to 9:30 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Storm snowfall totals of 4 to 6 inches were reported across the county.

Winter Storm, Rooks

When
February 8, 12:00 AM CST to 9:30 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Storm snowfall totals of 6 to 9 inches were reported across the county.

Winter Storm, Osborne

When
February 8, 12:00 AM CST to 9:30 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Storm snowfall totals of 6 to 9 inches were reported across the county.

Winter Storm, Osborne

When
February 8, 12:00 AM CST to 9:30 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Storm snowfall totals of 6 to 9 inches were reported across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283557, 283558, 283559, 283562, 283564, 283565.